Dasiglucagon in a ready-to-use rescue pen

Severe hypoglycemia is an acute, life-threatening condition resulting from a critical drop in blood sugar levels associated primarily with insulin therapy. Severe hypoglycemia is most frequently seen in people with type 1 diabetes, since they inject themselves with insulin multiple times a day. Severe hypoglycemic events occur when blood sugar levels get critically low and are still the biggest concern for insulin-dependent patients and most feared complication of diabetes treatment. It is a condition characterized by confusion, seizures and, often, loss of consciousness which, if left untreated, can result in death.

Glucagon is used today to treat severe hypoglycemia. Currently available glucagon formulations for rescue treatment of severe hypoglycemia need to be reconstituted before use, which delays their use and may lead to underutilization or administration errors. Study show that a majority of parents when asked to prepare for a rescue administration are having handling difficulties resulting in potential suboptimal dosing.

Dasiglucagon is being developed to offer a ready-to-use rescue treatment for severe hypoglycemia. Hypoglycemia is one of the most common endocrine emergencies and the most feared complication of having diabetes.


Acute, severe hypoglycemia

Hypoglycemia is a condition where blood glucose (sugar) levels in the blood become too low. Patients undergoing a hypoglycemic episode experience anxiety, sweating, tremors, palpitations, nausea and pallor. Depending on severity, the hypoglycemia can lead to mild confusion, loss of consciousness, seizures and a coma and in some cases death.

Severe hypoglycemia occurs when blood glucose levels become so low that the assistance of another person is required to treat the condition by administration of intravenous glucose or glucagon injection. Severe hypoglycemia is classed as a diabetic emergency (“http://www.diabetes.co.uk/severe-hypoglycemia.html”:) and primarily an issue for diabetes patients treated with insulin and, to some extent, patients on sulfonylurea drugs.

There is a great fear, especially amongst the parents of diabetic children, of severe hypoglycemic events. This often leads to over compensatory behavior where including a tendency for the diabetics tend to snack more than necessary, increase their blood glucose monitoring frequency and alter their basal insulin regimen, lowering the insulin dose to avoid hypoglycemic events. Long term, this can lead to poor blood glucose control and increased risk of diabetic complications. In recent T2D clinical studies the event rates for severe hypoglycemia were shown to be in the range of 1.5% to 19.2%, depending on intensity of treatment.